Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 22, 2011, 5:28 PM CDT for Cloud County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2011, 5:28 PM CDT (22:28 UTC)
- Expired
- Mar 22, 2011, 6:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 112 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 5:42 PM CDT | HAIL 1 | 5 Nnw Glasco, KS | SPOTTER REPORTED HALF INCH TO QUARTER SIZED HAIL. |
| Mar 22, 5:53 PM CDT | HAIL 0.75 | 5 Sse Concordia, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -606 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 524 m²/s²
- 0-3 km storm-relative helicity
- 501 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
639 WUUS53 KTOP 222228 SVRTOP KSC029-222300- /O.NEW.KTOP.SV.W.0012.110322T2228Z-110322T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 528 PM CDT TUE MAR 22 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLOUD COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 600 PM CDT * AT 526 PM CDT...TRAINED WEATHER SPOTTERS IN BELOIT REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 13 MILES NORTHWEST OF GLASCO...OR 23 MILES SOUTHWEST OF CONCORDIA...MOVING EAST AT 55 MPH. * LOCATIONS IMPACTED INCLUDE... GLASCO... CONCORDIA... AURORA... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3965 9753 3933 9750 3930 9793 3958 9793 TIME...MOT...LOC 2228Z 259DEG 49KT 3943 9803 WIND...HAIL <50MPH 1.00IN $$ LEIGHTON
3 follow-up statements
232 WWUS53 KTOP 222245 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 545 PM CDT TUE MAR 22 2011 KSC029-222300- /O.CON.KTOP.SV.W.0012.000000T0000Z-110322T2300Z/ CLOUD- 545 PM CDT TUE MAR 22 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CLOUD COUNTY... AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF CONCORDIA...MOVING EAST AT 55 MPH. LOCATIONS IMPACTED INCLUDE... CONCORDIA AND AURORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3937 9789 3958 9791 3965 9753 3938 9750 TIME...MOT...LOC 2244Z 258DEG 49KT 3948 9775 WIND...HAIL <50MPH 1.00IN $$ LEIGHTON
543 WWUS53 KTOP 222250 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 550 PM CDT TUE MAR 22 2011 KSC029-222300- /O.CON.KTOP.SV.W.0012.000000T0000Z-110322T2300Z/ CLOUD- 550 PM CDT TUE MAR 22 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CENTRAL CLOUD COUNTY... AT 542 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL 5 MILES NORTH NORTHEAST OF GLASCO. AT 548 PM THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF CONCORDIA...MOVING EAST AT 55 MPH. LOCATIONS IMPACTED INCLUDE... CONCORDIA AND AURORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3940 9780 3960 9780 3965 9753 3938 9750 TIME...MOT...LOC 2250Z 257DEG 49KT 3951 9765 WIND...HAIL <50MPH 1.00IN $$ LEIGHTON
513 WWUS53 KTOP 222258 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 558 PM CDT TUE MAR 22 2011 KSC029-222308- /O.EXP.KTOP.SV.W.0012.000000T0000Z-110322T2300Z/ CLOUD- 558 PM CDT TUE MAR 22 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLOUD COUNTY WILL EXPIRE AT 600 PM CDT... AT 558 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 600 PM CDT. PENNY SIZE HAIL IS STILL POSSIBLE WITH THIS STORM AS IT MOVES EAST AT 55 MPH ACROSS NORTHEASTERN CLOUD COUNTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3940 9780 3960 9780 3965 9753 3938 9750 TIME...MOT...LOC 2258Z 257DEG 49KT 3953 9753 $$ LEIGHTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 3:33 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 22, 3:33 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT TUE MAR 22 2011 .DISCUSSION... MID LEVEL DRY PUNCH MOVING INTO CENTRAL AND EASTERN KANSAS AT 19Z ALONG WITH 90 KT MID LEVEL JET CORE. DRY LINE WAS SURGING EAST AND AT 20Z EXTENDED FROM ROUGHLY WASHINGTON TO HERINGTON. MIXED LAYER AND MUCAPE AROUND 1000 J/KG AND 0-6KM SHEAR AROUND 60 KTS. STORMS HAVE BEEN MOVING NORTHEAST AROUND 55 MPH AND WOULD EXPECT SIMILAR MOTIONS TO CONTINUE INTO THE EARLY EVENING. HRRR AND RUC HAVE THREAT OF STORMS MAINLY TO THE EAST OF HIGHWAY 75 AND MAY EVEN BE AROUND HIGHWAY 59 EAST. BETTER CHANCES FOR MORE WIDESPREAD STORMS WILL BE TO THE NORTH AND EAST OF THE CWA. WILL CONTINUE CHANCES FOR THUNDERSTORMS ACROSS MUCH OF THE CWA THIS AFTERNOON AND JUST IN THE FAR EASTERN COUNTIES AFTER 00Z TIL ABOUT 02Z. LOW LEVEL HELICITY AROUND 50 TO 100 M2/S2 AT 20Z. POTENTIAL FOR SEVERE STORMS WILL CONTINUE WITH HAIL AND WINDS THE MAIN HAZARDS. REST OF TONIGHT WINDS WILL DECREASE THROUGH THE EVENING AS THE LOW PULLS EAST AND THE WIND ADVISORY SHOULD BE ABLE TO BE DROPPED AROUND 6 PM. UPPER TROUGH MOVING THROUGH THE NORTHERN PLAINS TONIGHT AND INTO THE GREAT LAKES ON TUESDAY WILL BRING COOLER AIR INTO THE CWA. HIGHS WILL BE ALMOST 20 TO 25 DEGREES COOLER ON WEDNESDAY WITH HIGHS IN THE UPPER 50S TO MID 60S. 53 WEDNESDAY NIGHT AND THURSDAY LOOK TO BE DRY AS SHORTWAVE RIDGING MOVES ACROSS THE CENTRAL PLAINS. TEMPS SHOULD BE COOLER THAN WEDNESDAY AS THE MODIFIED CANADIAN AIRMASS SETTLES OVER THE FORECAST AREA. FOR THURSDAY NIGHT THROUGH MONDAY...THE MEDIUM RANGE GUIDANCE CONTINUES TO SHOW AN ACTIVE PATTERN WITH PERIODIC SHORTWAVES MOVING ACROSS THE PLAINS. THE MODELS CONTINUE TO GRADUALLY CONVERGE TOWARDS A SIMILAR HANDLING OF THESE WAVES. WITH THIS IN MIND HAVE CONTINUED WITH CHANCE POPS THURSDAY NIGHT AND FRIDAY...AGAIN ON SATURDAY...AND FINALLY FOR SUNDAY NIGHT AND MONDAY. THIS PERIOD LOOKS TO BE MUCH COOLER THAN THE PAST COUPLE DAYS WITH LOWS FALLING BELOW FREEZING AS A CANADIAN SFC RIDGE INTRUDES INTO THE UPPER MIDWEST AND THE MIDDLE MS RIVER VALLEY. THIS SHOULD KEEP THE FORECAST AREA UNDER WEAK COLD AIR ADVECTION WITH A PREDOMINATELY EAST WIND. HIGHS SATURDAY THROUGH MONDAY LOOK TO STAY IN THE 40S WITH THE ECMWF SUGGESTING COLDER TEMPS FOR MONDAY AND ACCUMULATING SNOWFALL. CONFIDENCE IN THE MODEL SOLUTIONS THIS FAR OUT DO NOT LEND TO MAKING A VERY SPECIFIC FORECAST AT THIS TIME...BUT NEVERTHELESS IT WILL BE SOMETHING WORTH WATCHING. WOLTERS && .AVIATION... VFR CONDITIONS WILL CONTINUE TO THROUGH THE PERIOD. SOME CONVECTION IS POSSIBLE AFTER 21Z. THE DRY LINE WILL MOVE THROUGH MHK BY 22Z AND TOP AND FOE BY 23Z. WITH SCATTERED CONVECTION EXPECTED WILL MENTION VCTS IN A SMALL TIME PERIOD THIS AFTERNOON. AFTER 00Z WINDS WILL DECREASE TO LESS THAN 10 KTS. 53 && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CDT TODAY FOR KSZ011-012-023-024-026-037>040-054>056-058-059. &&
Hazardous weather outlook, Mar 22, 3:44 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT TUE MAR 22 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-232045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT TUE MAR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A WIND ADVISORY IS IN EFFECT FROM NOON UNTIL 6 PM CDT FOR AREAS MAINLY EAST OF A COUNCIL GROVE TO SENECA LINE. SOUTHWEST WINDS NEAR 25 TO 35 MPH WITH GUSTS NEAR 40 TO 45 MPH WILL OCCUR DURING THE AFTERNOON. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF A DRY LINE MOVING ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THE STORMS WILL BE ISOLATED AND WILL MOVE QUICKLY TO THE NORTHEAST AROUND 55 MPH. LARGE HAIL AND DAMAGING WINDS UP TO 70 MPH WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 3:55 AM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 14 hr |
| Mar 22, 6:00 PM CDT | Special Weather Statement | TOP | Washington | 30 min |
| Mar 22, 6:16 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 29 min |
| Mar 22, 6:46 PM CDT | Special Weather Statement | TOP | Marshall | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.